Have you ever experienced a ringing in your ears?
If so, you’re part of 10 percent of the American population that suffers from tinnitus.
What is tinnitus?
Tinnitus is a disorder of the auditory system. It typically causes a person to hear noises inaudible to others. Examples include:
Such noises are perceived when something causes the auditory system – composed of the ear, the auditory nerve and the parts of the brain responsible for processing sound – to operate incorrectly.
What causes tinnitus?
Unlike hearing loss, tinnitus isn’t its own issue. Rather, hearing care professionals more accurately describe tinnitus as a symptom of a disease or issue. According to the National Institute on Deafness and Other Communication Disorders (NIDCD), tinnitus can be caused be:
- Noise-induced hearing loss
- Ear and sinus infections
- Diseases of the heart or blood vessels
- Meniere’s disease
- Brain tumors
- Hormonal changes in women (common in pregnant women)
- Thyroid abnormalities.
Who suffers from tinnitus?
Tinnitus is often the first sign of hearing loss, according to the NIDCD. In these cases, tinnitus sufferers can usually find reprieve with the diagnosis and treatment of hearing loss, usually via hearing aids.
That said, many younger individuals can also experience tinnitus. The most common reason a younger person, such as a teenager or young adult, may experience tinnitus is due to noise-induced hearing loss. NIHL occurs when people are exposed to long periods of loud noises. This exposure comes in many forms, from listening to music through earbuds too loudly to working in noisy environments, such as in a factory, in construction or on a road crew. When this NIHL occurs, the sensory hair cells in the inner ear are permanently damaged. Like those suffering from other forms of hearing loss, hearing aids can help remedy any tinnitus-like symptoms associated with noise-induced hearing loss.
What else causes tinnitus?
Tinnitus can be caused by factors outside of the body, as well. Some of these factors include changes in pressure – such as during a flight – and the use of ototoxic medications. According to the NIDCD, more than 200 drugs and medications can cause tinnitus. If you find tinnitus symptoms begin after beginning a medication, contact the prescribing physician to determine if the medication should still be taken or if an alternate is available that is less likely to cause tinnitus symptoms.
Common, everyday medications that can cause tinnitus include:
- Ibuprofen or naproxen
- Some blood pressure and heart medicines
- Cancer medications
If you’re suffering from tinnitus or are concerned you may be, contact a hearing care professional in your area to have your condition examined and find the relief you need!